MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123144
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Metal Related Pathology (4530)
Date of Event 01/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a right hip revision surgery on (b)(6) 2021 due to an adverse reaction to metal debris.Both resurfacing metallic components were explanted and replaced with a tha system from a competitor.The patient was taken to the recovery room in stable condition.The primary bhr surgery was performed on (b)(6) 2013.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to an adverse reaction to metal debris.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the femoral head and acetabular cup.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The revision operative report did not note findings consistent with ¿adverse reaction to metal debris.¿ with the information provided the clinical root cause of the reported pain cannot be confirmed.It cannot be concluded the reported pain and adverse reaction to metal debris were associated with a malperformance of the implant or implant failure.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H6.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16406344
Report Number3005975929-2023-00011
Device Sequence Number6082364
Product Code NXT
UDI-Device Identifier03596010552419
UDI-Public3596010552419
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2015
Device Catalogue Number74123144
Device Lot Number10FW28361
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date02/20/2023
Supplement Report FDA Received Date03/20/2023
07/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/30/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015 & Z-2746-201
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexFemale